Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Linear differential-difference operators and their adjoints


Author: David K. Hughes
Journal: Proc. Amer. Math. Soc. 26 (1970), 408-414
MSC: Primary 34K10
DOI: https://doi.org/10.1090/S0002-9939-1970-0412557-6
MathSciNet review: 0412557
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The formal adjoint for a first order matrix differential-difference operator is shown to be a true Hilbert space adjoint, and conditions under which such operators are selfadjoint (in a Hilbert space sense) are derived. Differential-difference operators whose domains are defined by a given initial function cannot be selfadjoint, whereas certain operators whose domains are defined only by conditions at the endpoints of an interval can be selfadjoint.


References [Enhancements On Off] (What's this?)

  • [1] H. T. Banks, Representations for solutions of linear functional differential equations, J. Differential Equations 5 (1969), 399-409. MR 38 #3547. MR 0235237 (38:3547)
  • [2] R. Bellman and K. Cooke, Differential-difference equations, Academic Press, New York, 1963. MR 26 #5259; errata 27 p. 1399. MR 0147745 (26:5259)
  • [3] A. Halanay, Differential equations: Stability, oscillations, time lags, Academic Press, New York, 1966. MR 35 #6938. MR 0216103 (35:6938)
  • [4] -, On a boundary-value problem for linear systems with time lag, J. Differential Equations 2 (1966), 47-56. MR 32 #7902. MR 0190490 (32:7902)
  • [5] D. K. Hughes, Variational and optimal control problems with delayed argument, J. Optimization Theory Appl. 2 (1968), 1-14. MR 39 #4725. MR 0243403 (39:4725)
  • [6] W. T. Reid, A class of two-point boundary problems, Illinois J. Math. 2 (1958), 434-453. MR 20 #3331. MR 0096849 (20:3331)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 34K10

Retrieve articles in all journals with MSC: 34K10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1970-0412557-6
Keywords: Differential-difference operators, differential-difference equations, functional-differential equations, formal adjoint, Hilbert space adjoint, selfadjoint differential operator
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society